Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 125, NWS Goodland, KS

August 23, 2002Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 23, 2002, 7:59 PM CDT for Logan County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2002, 7:59 PM CDT (00:59 UTC)
Expired
Aug 23, 2002, 9:00 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Logan County, KS

The radar

The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 8:05 PM CDTHail 1.75Russell Spgs, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 6:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1873 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WUUS53 KGLD 240059
SVRGLD
KSC109-240200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM CDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 900 PM CDT

* AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF RUSSELL SPRINGS...OR ABOUT 16
  MILES NORTHWEST OF SCOTT STATE LAKE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
SATURDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS
AND SOUTHWEST NEBRASKA.

&&

LAT...LON 3903 10130 3869 10131 3870 10113 3871 10080

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:36 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 23, 3:36 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT FRI AUG 23 2002

FORECAST CHALLENGES INCLUDE PRECIPITATION CHANCES THROUGH SUNDAY
HOURS AS WELL AS CLOUD COVER AND EFFECTS ON TEMPERATURES THROUGH
SAME PERIOD.

12Z UPPER AIR ANALYSIS SHOWED STRONG UPPER LOW OVER NORTHWEST CONUS
WITH VORT MAX WORKING WITH GOOD MOISTURE OVER SOUTHERN AND CENTRAL
COLORADO MOVING EASTWARD. AT THE SURFACE A WEAK FRONTAL BOUNDARY
EXTENDING EAST TO WEST JUST TO OUR SOUTH.

MODELS INITIALIZED WELL TODAY WITH REGARD TO POSITION AND STRENGTH
OF UPPER LEVEL WAVES TO MOVE THROUGH REGION IN UPPER FLOW THROUGH
NEXT 36 HOURS. HAVE OPTED TO GO WITH A BLEND OF ETA/AVN MODELS
THROUGH DAY 3 DUE TO PERSISTENCE AS WELL AS WITH BEST PORTRAYAL OF
MOISTURE AND STRENGTH OF SYSTEMS.

FOR TONIGHT EXPECT CONVECTION CURRENTLY OVER COLORADO AND NEW
MEXICO TO CONTINUE TO FLOW INTO WESTERN KANSAS. HIGH LAPSE RATES AND
GOOD CAPE VALUES ALONG WITH ABUNDANT MOISTURE WILL RESULT IN A
NIGHT OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA.
WILL CARRY 40 TO 50 POPS OVER THE NORTH HALF OF FORECAST AREA TO
LIKELY POPS OVER THE SOUTH HALF. TEMPS WILL BE CLOSE TO GUIDANCE
IN THE 60S.

FOR SATURDAY WILL CARRY CHANCE POPS FOR LINGERING SHOWERS AND
THUNDERSTORMS ESPECIALLY DURING THE MORNING THE ENTIRE FORECAST
AREA. EXPECT SKIES TO BE MOSTLY TO PARTLY CLOUDY. THIS WILL TEND TO
KEEP TEMPERATURES DOWN A BIT. WILL GO CLOSE TO GUIDANCE WITH
TEMPERATURES IN THE 80S.

FOR SATURDAY NIGHT MODELS PROG ANOTHER MUCH WEAKER UPPER SHORTWAVE
TO MOVE SOUTHEAST THROUGH THE AREA OVERNIGHT. WITH SOME LEFTOVER
LOW AND MIDDLE LEVEL MOISTURE AND MODEST DYNAMICS MAY SEE A FEW
THUNDERSTORMS FORM IN THE LATE AFTERNOON INTO SATURDAY EVENING.
TEMPS OVERNIGHT WILL BE AGAIN IN THE MIDDLE TO UPPER 60S.

FOR SUNDAY WEATHER SHOULD BE DRIER AS A WEAK RIDGE OF HIGH PRESSURE
MOVES ACROSS THE REGION. ALSO EXPECT DAYTIME TEMPERATURES TO WARM
UP A BIT REACHING INTO THE LOWER TO MIDDLE 90S AT MOST LOCATIONS,

FOR THE PERIOD MONDAY THROUGH FRIDAY OF NEXT WEEK WILL MAKE VERY
LITTLE CHANGE IF ANY TO MY INHERITED FORECAST. MODELS SHOW WEAK
RIDGING ALOFT AND AT THE SURFACE WITH A SERIES OF WEAK UPPER LEVEL
SHORTWAVES MOVING MORE SOUTHEAST ACROSS REGION IN UPPER FLOW.
EXPECT TEMPERATURES TO BE CLOSE TO NORMAL THROUGHOUT MUCH OF THE
WEEK.

.GLD...NONE.

LAMMERS

In the hours before

Local storm report, Aug 23, 7:27 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    17 S ECKLEY               CO   .75 INCH HAIL
08/23/02   YUMA                           REPORTED BY PUBLIC.
Local storm report, Aug 23, 7:30 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
630 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    8 W WINONA                KS   1 INCH HAIL
08/23/02   LOGAN                          REPORTED BY COOPERATIVE
                                          OBSERVER.
Special weather statement, Aug 23, 7:30 PM CDT, 29 minutes before
COZ090>092-KSZ001-002-013>015-027>029-041-042-NEZ079-080-240601-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
630 PM MDT FRI AUG 23 2002

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 630 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA
EFFECTIVE THIS FRIDAY EVENING AND NIGHT FROM 6 PM MDT (7 PM CDT)
UNTIL MIDNIGHT MDT (1 AM CDT):

IN NEBRASKA...DUNDY AND HITCHCOCK.

IN KANSAS...CHEYENNE...RAWLINS...SHERMAN...THOMAS...SHERIDAN...
WALLACE...LOGAN...GOVE...GREELEY AND WICHITA.

IN COLORADO...YUMA...KIT CARSON AND CHEYENNE.

HAIL UP TO 2 INCHES IN DIAMETER...WIND GUSTS TO 60 MPH AND
DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS. SEVERE THUNDERSTORMS CAN AND DO OCCASIONALLY
PRODUCE TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

RJC
Local storm report, Aug 23, 7:32 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0629 PM    RUSSELL SPGS              KS   1 INCH HAIL
08/23/02   LOGAN                          REPORTED BY PUBLIC.
Local storm report, Aug 23, 7:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    17 NW GOODLAND            KS   1 INCH HAIL
08/23/02   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 23, 7:48 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    3 SW FLAGLER              CO   75 MPH TSTM GUST
08/23/02   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:19 PM CDTSevere Thunderstorm WarningGLDSherman56 min
Aug 23, 8:14 PM CDTSevere Thunderstorm WarningGLDSherman61 min
Aug 23, 9:09 PM CDTSevere Thunderstorm WarningGLDWallace66 min
Aug 23, 9:16 PM CDTSevere Thunderstorm WarningGLDSherman59 min
Aug 23, 9:36 PM CDTFlash Flood WarningGLDSherman3 hr
Aug 23, 9:41 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas64 min
Aug 23, 10:35 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan55 min
Aug 23, 10:44 PM CDTSevere Thunderstorm WarningGLDLogan46 min
Aug 23, 11:30 PM CDTSevere Thunderstorm WarningGLDWichita30 min
Aug 24, 12:16 AM CDTSevere Thunderstorm WarningGLDWichita44 min
Aug 24, 12:59 AM CDTSevere Thunderstorm WarningGLDWichita46 min
Aug 24, 2:56 AM CDTSevere Thunderstorm WarningGLDSherman64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.